Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 3, NWS Sioux Falls, SD

March 29, 1998Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 29, 1998, 4:10 AM CST for Moody County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1998, 4:10 AM CST (10:10 UTC)
Expired
Mar 29, 1998, 4:40 AM CST
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Moody County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WUUS1 KFSD 291012 RRA
SVRFSD
SDC101-291040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 AM CST SUN MAR 29 1998

* SEVERE THUNDERSTORM WARNING FOR
  MOODY COUNTY IN EASTCENTRAL SOUTH DAKOTA

* UNTIL 440 AM CST
 
* THE STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

* AT 407 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 16 MILES SOUTH OF BROOKINGS  OR 5 MILES
  NORTHWEST OF EGAN MOVING NORTHEAST AT 45 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

BLOOM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 8:30 PM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Mar 28, 8:30 PM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CST SAT MAR 28 1998

ATTM...NO CHANGES TO ZONES EXPECTED AND WL LET NOWCASTS HANDLE DETAILS.
CURRENT SFC GEOSTROPHIC WNDS AND 21Z RUC RUN SUPPORT STRONG LOW LVL JET
PUSHING THROUGH PLAINS AND BRINGING PLENTY OF WAA AND EVENTUALLY
MOISTURE FOR WIDESPREAD PCPN IN RGN. 21Z RUC RUN HINTS THAT MOST OF THE
PCPN WL STAY ALONG AND S OF SRN CWA BORDER. HOWEVER...EVEN IF THIS IS
THE SCENERIO...SHOULD STILL HAVE SCATTERED SHOWERS IN AREA FOR MOST
PLACES TO MEASURE TNGT.

WL ALSO NEED TO BEGIN MONITORING RIVERS CLOSELY THE NXT COUPLE DAYS
WITH PAST DAYS OF RAINFALLS AND POTENTIAL FOR MORE.

.FSD...NONE

B RUBY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:13 AM CSTSevere Thunderstorm WarningFSDCharles Mix, Gregory32 min
Mar 29, 3:37 AM CSTSevere Thunderstorm WarningFSDLake23 min
Mar 29, 1:48 PM CSTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.